Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Densities of idempotent measures
and large deviations

Author: Marianne Akian
Journal: Trans. Amer. Math. Soc. 351 (1999), 4515-4543
MSC (1991): Primary 28B15, 49J52; Secondary 06B35, 60F10
Published electronically: July 19, 1999
MathSciNet review: 1466943
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Considering measure theory in which the semifield of positive real numbers is replaced by an idempotent semiring leads to the notion of idempotent measure introduced by Maslov. Then, idempotent measures or integrals with density correspond to supremums of functions for the partial order relation induced by the idempotent structure. In this paper, we give conditions under which an idempotent measure has a density and show by many examples that they are often satisfied. These conditions depend on the lattice structure of the semiring and on the Boolean algebra in which the measure is defined. As an application, we obtain a necessary and sufficient condition for a family of probabilities to satisfy the large deviation principle.

References [Enhancements On Off] (What's this?)

  • 1. M. Akian, Theory of cost measures: Convergence of decision variables, Rapport de Recherche 2611, INRIA, 1995.
  • 2. -, On the continuity of the Cramer transform, Rapport de Recherche 2841, INRIA, 1996.
  • 3. M. Akian, J. P. Quadrat, and M. Viot, Bellman processes, 11th International Conference on Analysis and Optimization of Systems: Discrete Event Systems, Lecture Notes in Control and Information Sciences, vol. 199, Springer Verlag, 1994.
  • 4. -, Duality between probability and optimization, Idempotency (J. Gunawardena, ed.), Cambridge University Press, 1998. CMP 98:09
  • 5. H. Attouch, Variational convergence for functions and operators, Pitman, 1984. MR 86f:49002
  • 6. F. Baccelli, G. Cohen, G. J. Olsder, and J. P. Quadrat, Synchronization and linearity: An algebra for discrete events systems, John Wiley & Sons, New York, 1992. MR 94b:93001
  • 7. F. Bellalouna, Un point de vue linéaire sur la programmation dynamique. Détection de ruptures dans le cadre des problèmes de fiabilité, Thèse, Université Paris-IX Dauphine, Paris, 1992.
  • 8. P. Billingsley, Convergence of probability measures, John Wiley & Sons, New York, 1968. MR 38:1718
  • 9. W. Bryc, Large deviations by the asymptotic value method, Diffusion processes and related problems in analysis (Boston) (M. A. Pinsky, ed.), vol. 1, Birkhaüser, 1990. MR 93b:60055
  • 10. G. Choquet, Theory of capacities, Ann. Inst. Fourier 5 (1955), 131-295. MR 18:295g
  • 11. P. Del Moral, Résolution particulaire des problèmes d'estimation et d'optimisation non-linéaires, Thèse, Université Paul Sabatier, Toulouse, 1994.
  • 12. P. Del Moral, T. Thuillet, G. Rigal, and G. Salut, Optimal versus random processes: The non-linear case, Rapport de recherche, LAAS, 1990.
  • 13. A. Dembo and O. Zeitouni, Large deviations techniques and applications, Jones and Barlett, Boston, MA, 1993. MR 95a:60034
  • 14. R. Engelking, General topology, Heldermann Verlag, Berlin, 1989. MR 91c:54001
  • 15. G. Gierz, K. H. Hoffman, K. Keimel, J. D. Lawson, M. Mislove, and D. S. Scott, A compendium of continuous lattices, Springer Verlag, Berlin, 1980. MR 82h:06005
  • 16. T. Jiang, The metric of large deviation convergence, Preprint, September 1995.
  • 17. V. N. Kolokoltsov, Maslov's arithmetic in general topology, Geometry, Topology and Applications. Moskov. Instrument. Inst. (1990), 64-68 (Russian).
  • 18. V. N. Kolokoltsov and V. P. Maslov, The general form of the endomorphisms in the space of continuous functions with values in a numerical commutative semiring (with the operation $\oplus=\max$), Soviet Math. Dokl. 36 (1988), no. 1, 55-59.
  • 19. -, Idempotent analysis as a technique of the theory of control and optimal synthesis I, Functional Anal. Appl. 23 (1989), no. 1, 1-11, English translation. MR 90i:49003
  • 20. V. Maslov, Méthodes opératorielles, Éditions MIR, Moscow, 1987. MR 91k:47003
  • 21. V. P. Maslov and V. N. Kolokoltsov, Idempotent analysis and its applications to optimal control theory, Nauka, Moscow, 1994 (Russian).
  • 22. V. P. Maslov and S. N. Samborskii (eds.), Idempotent analysis, Advances In Soviet Mathematics, vol. 13, Amer. Math. Soc., Providence, 1992. MR 93h:00018
  • 23. -, Stationary Hamilton-Jacobi and Bellman equations (existence and uniqueness of solutions), Idempotent analysis, Advances In Soviet Mathematics, vol. 13, Amer. Math. Soc., Providence, 1992. MR 94d:49048
  • 24. T. Norberg and W. Vervaat, Capacities on non-Hausdorff spaces, Probability and lattices, Math. Centrum, Centrum Wisk. Inform., Amsterdam, 1997. CMP 97:17
  • 25. G. L. O'Brien, Sequences of capacities, with connections to large-deviation theory, J. Theoretical Probab. 9 (1996), no. 1, 19-35. MR 97f:60065
  • 26. G. L. O'Brien and W. Vervaat, Capacities, large deviations and loglog laws, Stable processes and related topics (S. Cambanis, G. Samorodnitsky, and M.S. Taqqu, eds.), Progress in probability, vol. 25, Birkhaüser, 1991, pp. 43-83. MR 92k:60007
  • 27. E. Pap, On nonadditive set functions, Atti Sem. Mat. Fis. Univ. Modena 39 (1991), 345-360. MR 92g:28004
  • 28. -, Solution of nonlinear differential and difference equations, EUFIT'93 (Aachen), Sept 7-10, 1993, pp. 498-503.
  • 29. -, The Lebesgue decomposition of the null-additive fuzzy measures, Zb.-Rad.-Prirod.-Mat.-Fak.-Ser.-Mat. 24 (1994), no. 1, 129-137.
  • 30. A. Puhalskii, Large deviations of semimartingales via convergence of the predictable characteristics, Stochastic and Stochastics Reports 49 (1994), 27-85.
  • 31. -, Large deviation analysis of the single server queue, Queuing Systems 21 (1995), 5-66. MR 97b:60045; Errata MR 97m:60032
  • 32. J. P. Quadrat, Théorèmes asymptotiques en programmation dynamique, Note CRAS 311 (1990), 745-748. MR 91k:90213
  • 33. S. R. S. Varadhan, Large deviations and applications, CBMS-NSF Regional Conference Series in Applied Mathematics, vol. 46, SIAM, Philadelphia, Penn., 1984. MR 86h:60067b

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 28B15, 49J52, 06B35, 60F10

Retrieve articles in all journals with MSC (1991): 28B15, 49J52, 06B35, 60F10

Additional Information

Marianne Akian
Affiliation: INRIA, Domaine de Voluceau, B.P. 105, 78153 Le Chesnay Cedex, France

Keywords: Idempotent semiring, dioid, max-plus algebra, continuous lattice, idempotent measure, optimization, large deviations.
Received by editor(s): June 16, 1995
Received by editor(s) in revised form: April 17, 1997
Published electronically: July 19, 1999
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society